Alert archive / Illinois / Flash Flood Warnings in 2017

Flash Flood Warning 5, NWS Paducah, KY

April 28, 2017Gallatin County, Saline County, Illinois

NWS Paducah, KY issued this flash flood warning at Apr 28, 2017, 11:57 PM CDT for Gallatin County, Saline County, Illinois. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2017, 11:57 PM CDT (04:57 UTC)
Expired
Apr 29, 2017, 6:00 AM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Gallatin County, IL, Saline County, IL

What was reported inside it

TimeReportWhereRemark
Apr 29, 12:47 AM CDTFLASH FLOODShawneetown, ILNUMEROUS LOCATIONS ALONG HIGHWAY 13 EXPERIENCING FLASH FLOOD CONDITIONS AND NEARLY IMPASSABLE.
Apr 29, 1:24 AM CDTHEAVY RAIN 3.5Ridgway, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1704 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
2.6
Supercell composite
26.5

Open this sounding in Storm Lab

The text

As transmitted.

706 
WGUS53 KPAH 290457
FFWPAH
ILC059-165-291100-
/O.NEW.KPAH.FF.W.0005.170429T0457Z-170429T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1157 PM CDT FRI APR 28 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  East central Saline County in southern Illinois...
  Gallatin County in southern Illinois...

* Until 600 AM CDT Saturday

* At 1155 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. Storms resulted in minor water problems earlier in 
  Ridgeway. The additional rain will likely cause flooding.

* Some locations that will experience flooding include...
  Shawneetown, Ridgway, Equality, New Haven, Omaha, Old Shawneetown
  and Junction.

LAT...LON 3785 8806 3784 8803 3782 8804 3783 8808
      3782 8809 3780 8807 3781 8804 3780 8803
      3774 8806 3768 8817 3766 8824 3766 8838
      3788 8839 3791 8814 3792 8813

$$
1 follow-up statement
471 
WGUS73 KPAH 290859
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
359 AM CDT SAT APR 29 2017

ILC059-165-291100-
/O.CON.KPAH.FF.W.0005.000000T0000Z-170429T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saline IL-Gallatin IL-
359 AM CDT SAT APR 29 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
EAST CENTRAL SALINE AND GALLATIN COUNTIES...

At 357 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain will move back across the warned area.  Flash flooding is 
expected to continue in some areas. Over 3 inches of rainfall was 
reported in Ridgway overnight. Flooding was observed earlier west of 
Shawneetown. Grounds are saturated and additional rainfall will only 
reproduce flooding.

Some locations that will experience flooding include...
Shawneetown, Ridgway, Equality, New Haven, Omaha, Old Shawneetown and
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3785 8806 3784 8803 3782 8804 3783 8808
      3782 8809 3780 8807 3781 8804 3780 8803
      3774 8806 3768 8817 3766 8824 3766 8838
      3788 8839 3791 8814 3792 8813

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 6:07 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Apr 28, 6:07 PM CDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
607 PM CDT Fri Apr 28 2017

.UPDATE...
Issued at 607 PM CDT Fri Apr 28 2017

Aviation update.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 126 PM CDT Fri Apr 28 2017

A warm front is lifting north across the region. This front will
be both the immediate and short term focus for convection.
Currently, surface based CAPES were starting to appear in southern
Ky and the SEMO Bootheel, or, along/just south of the boundary,
where surface dew points have risen into the mid 60s. North of the
boundary, parcel lift is elevated, with dew points from the mid
50s to low 60s. Helicity values along the boundary are high, but
with scarce surface based instability, and still some capping to
erode, activity on radar has been more isolated to scattered, and
more to our west, where first couple of warnings have been issued.
Will continue to monitor closely as warm front lifts north, and
we warm sector. Latest SWOMCD outlooks 50 percent probs for watch
box this pm, so they are literally 'watching' as well.

Tonight, better organization/better upper dynamics come into play,
so should see better storm coverage, even in the warm sector. Alot
then depends on where boundary sets up, and there is still some
model difference between across our northern counties, or, to our
north entirely. Either way, activity should be most vibrant along
and in vicinity of boundary, with heaviest rains focused in that
vicinity. Highest qpf thus expected across our north and west,
with least qpf across our south/east, where convective activity
will be most isolated/marginalized.

Saturday, as advertised, looks like a pause, with redevelopment
late Saturday into Saturday night. Sunday still looks active and
as we transition to cold front and it's passage, into Sunday
night, pcpn ending west to east. Continued SLGT risk Sat pm-night
and Sun pm- night as well.

Per collab with LMK, expanded FFA to the south and east to mesh
with southern In and northcentral Ky. Ran for entire event.
Amounts will be highest further south and west, but this will line
up best with IND/LMK.

.LONG TERM...(Monday through Friday)
Issued at 231 PM CDT Fri Apr 28 2017

Models show low pressure moving from Iowa into the Great Lakes
region on Monday into Monday evening, taking any lingering moisture
northward.  Weak high pressure will briefly give us dry conditions
Monday into Tuesday.

Models indicate a warm front lifting north toward our region late
Tuesday into Tuesday night.  The ECMWF and GFS take the warm front
into our far southeast counties midday Wednesday.  Based on the
these solutions, showers will quickly spread across the area Tuesday
night, with chances continuing into Thursday.  Model show a little
instability making it into our extreme southern counties during the
day Wednesday, and included some slight chances for thunderstorms in
these location.   The low associated with the front will push east
of our area on Thursday, so we should see precipitation tapering off
from west to east Thursday night.

A weak upper level disturbance may produce a few showers on Friday,
so included just some slight chances.  Temperatures through the work
week will be below seasonal normals, with the warmest day being
Tuesday when highs will reach the upper 60s to lower 70s.

&&

.AVIATION...
Issued at 607 PM CDT Fri Apr 28 2017

Kept the TAFs simple. Indicate an increasing chance of convection
by 02z and continuing through the overnight. Will likely have
updates once convection organizes and we can pinpoint where we may
have lower ceilings and visibility due to showers and storms.
Otherwise winds will generally be from the south to southeast near
10 kts, variable speeds, more gusty with convection. The chance
should diminish with a lull the first part of Saturday. We may see
a chance again in the afternoon. But confidence a bit low for 2
now. Will withhold on a mention in the planning portion of the
forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
     080>094.

MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch through late Sunday night for INZ081-082-
     085>088.

KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
     018-019.

&&
Hazardous weather outlook, Apr 28, 2:13 PM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
213 PM CDT Fri Apr 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
213 PM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening, into the night time hours. Large hail, damaging
winds, and tornados may occur with any storms that become severe.

The Flash Flood Watch has been expanded to include southwest
Indiana and adjacent northwest Kentucky counties along its
immediate border. An additional 2 to 4 inches is possible across
the entire region, with perhaps 3 to as much as 5 inches
additional rainfall across the Watch area. Refer to the Watch for
more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch will remain in effect through Sunday evening
for multiple rounds of thunderstorms containing very heavy rain.
Please refer to the Watch product for additional details.

Scattered severe thunderstorms will continue to be possible
periodically through much of the weekend as well. Large hail and
damaging wind gusts are expected to be the main severe weather
hazards. Isolated tornadoes cannot be ruled out.

There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any antecedent flooding, from prior rains.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready for activation and stay alert for
updates and requests through the weekend.

In the hours before

Local storm report, Apr 28, 7:50 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             WADESVILLE              38.10N 87.79W
04/28/2017  M1.00 INCH       POSEY              IN   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED. LOCAL POWER OUTAGES.

&&

SMITTY
Local storm report, Apr 28, 9:54 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
954 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             CAPE GIRARDEAU          37.31N 89.55W
04/28/2017  M0.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Apr 28, 10:15 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1015 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             CARBONDALE              37.72N 89.22W
04/28/2017  M1.00 INCH       JACKSON            IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 28, 11:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1152 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     FLASH FLOOD      HARRISBURG              37.74N 88.55W
04/28/2017                   SALINE             IL   BROADCAST MEDIA

            FLASH FLOODING ON WEST CHURCH ST.

&&

SMITTY
Local storm report, Apr 28, 11:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1155 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HAIL             6 W EVANSVILLE          37.98N 87.65W
04/28/2017  M0.75 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:32 PM CDTSevere Thunderstorm WarningPAHWhite28 min
Apr 28, 7:49 PM CDTSevere Thunderstorm WarningPAHWhite26 min
Apr 28, 8:04 PM CDTSevere Thunderstorm WarningPAHGallatin, White26 min
Apr 28, 8:08 PM CDTTornado WarningPAHGallatin, White37 min
Apr 28, 9:45 PM CDTSevere Thunderstorm WarningPAHJackson, Union30 min
Apr 28, 9:59 PM CDTSevere Thunderstorm WarningPAHAlexander, Union46 min
Apr 28, 10:30 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pulaski, Union45 min
Apr 28, 10:47 PM CDTSevere Thunderstorm WarningPAHGallatin, Saline, White43 min
Apr 28, 10:49 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Williamson41 min
Apr 28, 11:27 PM CDTFlash Flood WarningPAHSaline6 hr
Apr 28, 11:29 PM CDTSevere Thunderstorm WarningPAHGallatin, Hardin, Johnson, Pope, Saline, Williamson46 min
Apr 29, 12:02 AM CDTFlash Flood WarningPAHWhite6 hr
Apr 29, 12:09 AM CDTFlash Flood WarningPAHJohnson, Pope, Saline, Williamson3 hr
Apr 29, 3:05 AM CDTFlash Flood WarningPAHFranklin, Gallatin, Hamilton, Jackson, Saline, Union and 2 more6 hr
Apr 29, 3:08 AM CDTFlash Flood WarningPAHJohnson, Pope, Saline, Williamson6 hr
Apr 29, 5:29 AM CDTFlash Flood WarningPAHGallatin, Saline4 hr
Apr 29, 8:43 AM CDTAreal Flood WarningPAHFranklin, Hamilton, Jackson, Perry, Saline, Williamson15 hr
Apr 29, 8:57 AM CDTAreal Flood WarningPAHGallatin, White6 hr
Apr 29, 12:48 PM CDTRiver Flood WarningPAHGallatin, Hardin21 days

Nearby

Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.